“My mum took me to a doctor more than ten years ago--he suggested I try this new experimental drug that is a cure for acne,” says Matthew. “He promised that once you get through the six-month treatment, your acne would be pretty much gone. This was great news for a pimply faced teen.”
You could say that a sensitive teenager suffering from a severe case of acne might suffer from depression because of the skin condition and not Accutane, particularly if he or she is bullied or ridiculed in school. The jury is still out regarding the link to Accutane depression. But Matthew says it is too much of a coincidence. He had lived with acne through most of his teen years without any psychological problems and there was no history of mental illness in his family.
“About one month into the Accutane treatment, I started getting depressed and wanted to be by myself most of the time,” Matthew recalls. “I slept through a lot of classes and didn’t want to do anything. I never read the side effects, which might have mentioned depression and suicidal thoughts—hey, I was a teenager.
"But I recently looked up Accutane side effects because my girlfriend took it too and she had to be taken off it after a few months—she was getting suicidal. Once I got off the drug I did some more research online and discovered a slew of side effects from this drug, and subsequent Accutane class action lawsuits.
"A few years ago I developed seizures, right out of nowhere. Just last week I had my first full-blown migraine. My neurologist said that there is a possibility of a link between Accutane medication and mental problems but there is no possibility to prove it--even though a study years ago suggested a link.”
(Matthew is referring to a Canadian study, reported in the Journal of Clinical Psychiatry. Researchers studied more than 30,000 people from Quebec who had at least one prescription of Accutane between 1984 and 2003. Among these people, 126 reported depression. The report recommended that "current guidelines should possibly be modified to include psychiatric assessments of patients prior to and during isotretinoin [Accutane] therapy." Some experts believe that Accutane can lead to depression because the drug reduces the availability of serotonin—the “feel good” hormone.)
Accutane has consistently appeared in the FDA's adverse events database since 2000 as one of the top ten drugs reported as having been linked to psychological side effects. Matthew was prescribed Accutane in 1999.
“It is too coincidental and it doesn’t take a genius to figure out a possible connection here,” he says. “I looked up the history of Accutane—it was originally used as a treatment for cancer back in the 1980s. It was having such horrible side effects that it was discontinued on cancer patients. Because the side effect cleared up acne at the same time, however, [Roche Laboratories] re-purposed the drug and put it on the market for acne patients.”
In 1998, Roche Laboratories wrote a letter to physicians stating that “Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide. Discontinuation of Accutane therapy may be insufficient; further evaluation may be necessary. No mechanism of action has been established for these events."
“I think it is despicable that the Accutane makers invested so much money into developing this drug, and it finally paid off by treating acne,” Matthew says. “I think they have their investment dollars back by now, but I hope that Accutane attorneys are successful with their class actions and the lawsuits take their profits.
READ MORE ACCUTANE IBD LEGAL NEWS
"My advice to anyone considering taking this drug: don’t. There is always another way to do something; this drug has such a high probability of causing way worse problems than acne.“